Hail, Clay
- When
- June 15, 1:07 AM CST
- Where
- Clay County, 2.13 mi SSW of Moorhead
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.850, -96.760
Somewhat unexpectedly, one very strong thunderstorm tracked across north central North Dakota into the northern Devils Lake region during the late afternoon of June 14th, dropping large hail and heavy rain. Several hours later, more thunderstorms across southern Manitoba moved back into the same area north of Devils Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Somewhat unexpectedly, one very strong thunderstorm tracked across north central North Dakota into the northern Devils Lake region during the late afternoon of June 14th, dropping large hail and heavy rain. Several hours later, more thunderstorms across southern Manitoba moved back into the same area north of Devils Lake. These storms produced several tornadoes, strong winds, and large hail. Strong storms also fired up across southeast North Dakota around midnight, which tracked toward the Fargo-Moorhead area in the early morning hours of the June 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 10:50 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1150 PM CDT Thu Jun 14 2018 .UPDATE... Issued at 1137 PM CDT Thu Jun 14 2018 Storms have evolved into a line from west of DVL to near Pembina ND with some pulsy severe features of wind and hail. Southern MCS has failed to develop with stout capping. Expecting the current activity to continue to drift to the northeast with minimal development expected behind the current line. CAMs continue to show an up tick of activity within the WAA regime as 850mb jet turns to the southwest. Cold front will swing across the ND side of the FA by morning with showers and storms possible on the MN side of the FA during the morning and into the afternoon tomorrow. && .SHORT TERM...(This evening through Friday) Issued at 344 PM CDT Thu Jun 14 2018 Severe thunderstorm potential will be the main challenge for the period. Elevated thunderstorm on the northern edge of the cap has continued to truck along just east of Minot, so some isolated thunderstorm activity will be near our western border in the next hour or so. Additional elevated showers have started to develop over the southern counties as a weak lead shortwave and some warm air advection move through. Included some POPs for both of these areas of precip, but the main thunderstorm threat will be later tonight as we get more heating to erode the cap and the main upper trough gets closer to northwestern ND. Mixed layer CAPE under the cap is around 2000-3000 J/kg, and effective bulk shear is in the 50-70 kt range. Supercells will be possible across northwestern and north central ND into Canada, the question is if storms will still be discrete and still severe as they move into our counties later tonight. CAMs have some consolidation and some wind threat of up to 75 mph will be possible as these storms move into our region between 10 and midnight. More thunderstorm development is possible in the next few hours further south over western SD, where the cap has started to erode over the higher terrain. However, the deep layer bulk shear is a bit less and the 19Z UNR hodograph does not have the classic supercell curve that the BIS supplemental sounding did. Some of the CAMS have the storms firing over western SD into southwestern ND developing into an MCS and pushing into our southern counties later tonight. Additional winds of 60 mph or more will be possible across our southeastern CWA. Will have to watch for heavy rainfall with these storms. The short range models do not have a huge amount, but there is the possibility of training cells and PWAT values are around 1.5 inches across our south. The thunderstorms will exit out of our eastern CWA during the early morning hours. The surface trough axis and cold front will have pushed eastward and will be over our eastern counties by the time we start afternoon heating again. Additional thunderstorm development will be possible in the eastern tier, and some scattered severe storms are not out of the question, although much will depend on how convection tonight plays out. Conditions further west will be more quiet tomorrow with highs in the 80s. .LONG TERM...(Friday night through Thursday) Issued at 344 PM CDT Thu Jun 14 2018 00Z Sat - 00Z Mon Upper level ridge was located over the southeast states and a trough was located over the western states. Heavy rain will be the threat for this period mainly in the southern Red River Valley. Cold front is expected to be along a line from BDE to Wahpeton by Fri evening. Cold front is forecast to stall across the far southeast zones Sat. An upper level short wave is expected to move along the front Sat and produce rain over the southeast zones. Also a secondary cold front will move southeast out of Canada late Fri night and move into the southeast zones by Sat afternoon as surface high pressure builds in from Canada. Front remains stalled over the southeast zones Sat night with another short wave moving along the front. Remains of tropical storm Bud will roll through the area Sun/Sun night with another round of rain over the southeast zones. Cold front finally moves south out of the area Sun night. Precipitable water remains between 1.5 and 2 inches over the southeast zones from Sat through Sun night. precipitable water will run 2 to 3 standard deviations above normal this period. Mon - Thu Upper level ridge over the southeast states shifts a little south during this period. Short wave moves through on Mon. Pattern changes to northwest flow aloft and remains in northwest flow through the period and a much drier pattern. Short waves are expected to move through. Only light showers are expected at this time. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1137 PM CDT Thu Jun 14 2018 Thunderstorm uncertainty for the overnight. Strong south winds with LLWS into the valley overnight as SFC layer decouples. Winds to turn to the north on the ND side by morning as fropa pushes across the valley. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...JR LONG TERM...JH AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 551 AM CDT Thu Jun 14 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 551 AM CDT Thu Jun 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop over central North Dakota this afternoon. This activity is expected to develop into several thunderstorm clusters that will move across eastern North Dakota and northern Minnesota this evening and overnight. Initial threats include hail to 2 inches or larger, winds to 75 mph, and the possibility of a tornado. As the activity spreads east threats will be one inch hail and winds to 75 mph. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong or severe thunderstorms will be possible Friday afternoon and evening across parts of the southern Red River Valley mainly south of Highway 10. Hail to one inch and 60 mph winds are the main threats if storms develop. A prolonged period of showers and thunderstorms are possible Saturday through Sunday night for parts of the region. Due to the widespread and potentially heavy nature of this rain event there may be an increased risk for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 117 AM CDT FRI JUN 15 2018 MNZ002-003-NDZ039-150700- Clay MN-Norman MN-Cass ND- 117 AM CDT FRI JUN 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...SOUTHWESTERN NORMAN AND NORTHEASTERN CASS COUNTIES UNTIL 200 AM CDT... At 117 AM CDT, Doppler radar was tracking a strong thunderstorm near Mapleton, or 14 miles west of Fargo, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Mapleton around 120 AM CDT. West Fargo and Prosper around 125 AM CDT. Reile's Acres around 130 AM CDT. Northwestern Fargo, Harwood and Argusville around 135 AM CDT. Oakport and Kragnes around 140 AM CDT. Other locations impacted by this storm include West Argusville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4681 9714 4693 9729 4735 9662 4709 9632 TIME...MOT...LOC 0617Z 236DEG 38KT 4690 9712 BP
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
121 AM CDT FRI JUN 15 2018
MNZ004-005-007-008-NDZ007-008-016-054-150715-
East Marshall-Kittson-Roseau-West Marshall-Pembina-Eastern Walsh
County-Western Walsh County-Cavalier-
121 AM CDT FRI JUN 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MARSHALL...KITTSON...ROSEAU...SOUTHEASTERN CAVALIER...EASTERN WALSH
AND SOUTHERN PEMBINA COUNTIES...
At 120 AM CDT, strong thunderstorms were clustered from Grafton to
Roseau, moving northeast at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Grafton, Roseau, Park River, Hallock, Drayton, Karlstad and
Greenbush.
This includes Interstate 29 between mile markers 165 and 204.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Grand Forks.
LAT...LON 4881 9527 4819 9739 4820 9756 4855 9813
4900 9663 4900 9546
TIME...MOT...LOC 0620Z 239DEG 40KT 4857 9717
BPSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
142 AM CDT FRI JUN 15 2018
MNZ003-NDZ039-053-150745-
Clay MN-Richland ND-Cass ND-
142 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...SOUTHEASTERN CASS
AND NORTH CENTRAL RICHLAND COUNTIES UNTIL 245 AM CDT...
At 141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Durbin to near Sabin. Movement was
northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Sabin and Rustad around 145 AM CDT.
Glyndon around 150 AM CDT.
Buffalo River State Park around 155 AM CDT.
West Fargo, Frontier and Muskoda around 200 AM CDT.
Hawley, Harwood and Reile's Acres around 205 AM CDT.
Other locations impacted by these storms include Moorhead Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4665 9722 4677 9738 4711 9658 4699 9619
4698 9619 4697 9617 4693 9618 4659 9690
TIME...MOT...LOC 0641Z 243DEG 39KT 4679 9720 4675 9668
JKSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
206 AM CDT FRI JUN 15 2018
MNZ005-006-008-009-150800-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
206 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...ROSEAU...
NORTHWESTERN BELTRAMI AND CENTRAL LAKE OF THE WOODS COUNTIES UNTIL
300 AM CDT...
At 204 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roosevelt to near Strathcona. Movement was
east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Arnesen, Williams and Roosevelt around 210 AM CDT.
Birch Beach and Zippel Bay State Park around 215 AM CDT.
Wheelers Point and Torfin around 225 AM CDT.
Wannaska and Casperson around 230 AM CDT.
Pencer and Skime around 235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4855 9476 4835 9629 4864 9639 4878 9641
4903 9473 4889 9468
TIME...MOT...LOC 0704Z 258DEG 42KT 4886 9504 4857 9612
JKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 AM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL HORACE 46.76N 96.90W
06/15/2018 E1.00 INCH CASS ND PUBLIC
VIA LOCAL MEDIA FACEBOOK PAGE
&&
NCSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
207 AM CDT FRI JUN 15 2018
MNZ005-006-008-009-150800-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
207 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...ROSEAU...
NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES
UNTIL 300 AM CDT...
At 205 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roosevelt to near Strathcona. Movement was
east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Arnesen, Williams and Roosevelt around 210 AM CDT.
Lude, Birch Beach and Long Point around 215 AM CDT.
Zippel Bay State Park around 220 AM CDT.
Wheelers Point around 225 AM CDT.
Wannaska, Torfin and Casperson around 230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4883 9471 4881 9470 4855 9476 4835 9629
4860 9637 4878 9636 4903 9473 4889 9468
TIME...MOT...LOC 0705Z 258DEG 42KT 4886 9504 4857 9612
JKThe Fargo/Grand Forks radar (KMVX), 87 km away, was scanning. The volume nearest the first event began at 07:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752218.